Alert archive / New York / Wind Advisories in 2020
Wind Advisory 14, NWS Buffalo, NY
NWS Buffalo, NY issued this wind advisory at Nov 18, 2020, 1:15 PM EST for Chautauqua County, Erie County, Niagara County, New York. It took effect at Nov 19, 2020, 6:15 AM EST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Nov 18, 2020, 1:15 PM EST (18:15 UTC)
- In effect from
- Nov 19, 2020, 6:15 AM EST
- Expired
- Nov 19, 2020, 3:50 PM EST
- In force
- 10 hr
- Issued by
- NWS Buffalo, NY
Counties Chautauqua County, NY, Erie County, NY, Niagara County, NY
The radar
The Buffalo radar (KBUF), 29 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.3 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 905 m above ground
- 0-6 km bulk shear
- 97 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
930 WWUS71 KBUF 181815 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 115 PM EST Wed Nov 18 2020 NYZ001-010-019-085-190215- /O.NEW.KBUF.WI.Y.0014.201119T1400Z-201119T2200Z/ Niagara-Northern Erie-Chautauqua-Southern Erie- Including the cities of Niagara Falls, Buffalo, Jamestown, Orchard Park, and Springville 115 PM EST Wed Nov 18 2020 ...WIND ADVISORY IN EFFECT FROM 9 AM TO 5 PM EST THURSDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 45 mph expected. * WHERE...Niagara, Erie, and Chautauqua counties. * WHEN...From 9 AM to 5 PM EST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects, such as holiday decorations. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Reynolds
6 follow-up statements
597 WWUS71 KBUF 181932 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 232 PM EST Wed Nov 18 2020 NYZ001-010-019-085-190345- /O.CON.KBUF.WI.Y.0014.201119T1400Z-201119T2200Z/ Niagara-Northern Erie-Chautauqua-Southern Erie- Including the cities of Niagara Falls, Buffalo, Jamestown, Orchard Park, and Springville 232 PM EST Wed Nov 18 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM TO 5 PM EST THURSDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Niagara, Erie, and Chautauqua counties. * WHEN...From 9 AM to 5 PM EST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
030 WWUS71 KBUF 190031 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 731 PM EST Wed Nov 18 2020 NYZ001-010-019-085-191000- /O.CON.KBUF.WI.Y.0014.201119T1400Z-201119T2200Z/ Niagara-Northern Erie-Chautauqua-Southern Erie- Including the cities of Niagara Falls, Buffalo, Jamestown, Orchard Park, and Springville 731 PM EST Wed Nov 18 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM TO 5 PM EST THURSDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Niagara, Erie, and Chautauqua counties. * WHEN...From 9 AM to 5 PM EST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Apffel
060 WWUS71 KBUF 190806 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 306 AM EST Thu Nov 19 2020 NYZ001-010-019-085-191615- /O.CON.KBUF.WI.Y.0014.201119T1400Z-201119T2200Z/ Niagara-Northern Erie-Chautauqua-Southern Erie- Including the cities of Niagara Falls, Buffalo, Jamestown, Orchard Park, and Springville 306 AM EST Thu Nov 19 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 5 PM EST THIS AFTERNOON... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Niagara, Erie, and Chautauqua counties. * WHEN...From 9 AM this morning to 5 PM EST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few isolated power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Hitchcock
346 WWUS71 KBUF 191115 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 615 AM EST Thu Nov 19 2020 NYZ019-085-191915- /O.EXT.KBUF.WI.Y.0014.201119T1115Z-201119T2200Z/ Chautauqua-Southern Erie- Including the cities of Jamestown, Orchard Park, and Springville 615 AM EST Thu Nov 19 2020 ...WIND ADVISORY NOW IN EFFECT UNTIL 5 PM EST THIS AFTERNOON... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Chautauqua and Southern Erie counties. * WHEN...Until 5 PM EST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NYZ001-010-191915- /O.CON.KBUF.WI.Y.0014.201119T1400Z-201119T2200Z/ Niagara-Northern Erie- Including the cities of Niagara Falls and Buffalo 615 AM EST Thu Nov 19 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM EST THIS AFTERNOON... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Niagara and Northern Erie counties. * WHEN...Until 5 PM EST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Hitchcock
946 WWUS71 KBUF 191848 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 148 PM EST Thu Nov 19 2020 NYZ001-010-192200- /O.CON.KBUF.WI.Y.0014.000000T0000Z-201119T2200Z/ Niagara-Northern Erie- Including the cities of Niagara Falls and Buffalo 148 PM EST Thu Nov 19 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM EST THIS AFTERNOON... * WHAT...Southwest winds 20 to 25 mph with a few gusts up to 50 mph. * WHERE...Niagara and Northern Erie counties. * WHEN...Until 5 PM EST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NYZ019-085-192200- /O.CON.KBUF.WI.Y.0014.000000T0000Z-201119T2200Z/ Chautauqua-Southern Erie- Including the cities of Jamestown, Orchard Park, and Springville 148 PM EST Thu Nov 19 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM EST THIS AFTERNOON... * WHAT...Southwest winds 20 to 25 mph with a few gusts up to 50 mph. * WHERE...Chautauqua and Southern Erie counties. * WHEN...Until 5 PM EST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ JLA
470 WWUS71 KBUF 192050 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 350 PM EST Thu Nov 19 2020 NYZ001-010-019-085-192200- /O.CAN.KBUF.WI.Y.0014.000000T0000Z-201119T2200Z/ Niagara-Northern Erie-Chautauqua-Southern Erie- Including the cities of Niagara Falls, Buffalo, Jamestown, Orchard Park, and Springville 350 PM EST Thu Nov 19 2020 ...WIND ADVISORY IS CANCELLED... Winds will continue to slowly diminish. A few gusts to 45 mph are still possible into early this evening. $$ TMA
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this wind advisory went out at Nov 18, 10:08 AM EST, 3 hours 7 minutes earlier.
Area forecast discussion, Nov 18, 10:08 AM EST, 3 hours 7 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 1008 AM EST Wed Nov 18 2020 .SYNOPSIS... Lake effect snows will diminish through the day. Dry weather for most locations from this afternoon through the first half of the weekend. A warm front will cause some windy conditions for Thursday, while also initiating a warming trend through the end of the week. && .NEAR TERM /THROUGH TONIGHT/... Ongoing lake snows will weaken and then diminish in response to the incoming ridge of high pressure to our west. While lake snows diminish, NW'erly flow and chilly H850T aloft( -11C to -13C) will keep a fair amount of cloud cover going southeast of the lakes through most of the daylight hours. However, by late this afternoon there will likely be enough breaks in the cloud shield to allow for some sunshine to break out across the region. Highs today will still be below normal with low to mid 30s south of Lake Ontario and in the low 20s to near 30 east of Lake Ontario. Tonight, warm air advection and cloud cover will increase as a warm front passes to the north. This will result in warming temperatures through the night, with lows occuring before Midnight. These early lows tonight will be in the low 30s across far Western NY and gradually cool to the upper teens for areas east of Lake Ontario. There will be a chance for a few early evening lingering lake showers northeast of both lakes, and then a slight chance for showers north and northeast of Lake Ontario as the warm front tracks north of the area. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... High pressure will settle southeast into the Mid-Atlantic region Thursday allowing for return flow of warmer air. A tightening pressure gradient along the northwestern periphery of the high will result in a windy day, with diurnal mixing of the boundary layer tapping into the stronger flow aloft (50-60 knots at 925 mb). Momentum transfer profiles suggesting peak gusts could be as high as 50 mph, with the highest gust potential confined to areas northeast of the lakes. Winds will come down early Thursday night, but still stay on the breezy side. It will be a mild night as a weak frontal boundary approaches the region. This weak boundary will slide into the region Friday, but will be moisture starved, so expecting just an increase in clouds through the day Friday. && .LONG TERM /SATURDAY THROUGH TUESDAY/... The previous weak frontal boundary remains stalled near the region Saturday as a more zonal upper level pattern takes hold over the eastern half of CONUS. The stalled front will likely lead to quite a bit of cloud cover for Saturday, though weak surface high pressure just to the north should limit chances for rain showers during the day. Rain chances increase Saturday night and into Sunday as the front lifts back through the area and high pressure retreats to the northeast. A potent shortwave then dives southeast in the Midwest and brings a cold front from the west, which will likely bring precipitation to the entire area late Sunday night through Monday, tapering off late Monday night. Temperatures through the weekend should remain fairly warm before the cold frontal passage, lending to a mostly rain forecast. Higher elevations east of Lake Ontario may see some snow or mixed precip Sunday and Monday night with any lingering precip in the area. && .AVIATION /15Z WEDNESDAY THROUGH SUNDAY/... Weakening lake snows will produce MVFR conditions across the higher terrain of the Southern Tier at KJHW through early this afternoon. Otherwise, VFR will take hold across the region as lake snows diminish across the region. Tonight, VFR conditions with high pressure over the region. Outlook... Thursday...VFR. strengthening SW winds to produce windy conditions over the Niagara Frontier including IAG/BUF and possibly ROC. Friday...VFR. Saturday...VFR. Sunday...VFR. Chance of showers. && .MARINE... Sfc high building into the region will allow for a brief period of lighter winds and minimal wave action on area lakes today. Winds will again increase late tonight into Thursday with a passing warm front. Small Craft conditions will likely once again develop on area lakes with a period of possible gale force wind gusts Thursday afternoon. Winds and waves will remain elevated into Friday with continued SCA conditions on area lakes. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...AR/SW NEAR TERM...AR/SW SHORT TERM...TMA LONG TERM...JLA/PP AVIATION...AR MARINE...AR/TMA
Hazardous weather outlook, Nov 18, 4:05 AM EST, 9 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 405 AM EST Wed Nov 18 2020 NYZ001-010-019-085-190915- Niagara-Northern Erie-Chautauqua-Southern Erie- 405 AM EST Wed Nov 18 2020 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Southwest winds may gust to 50 mph on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ002-011-012-020-190915- Orleans-Genesee-Wyoming-Cattaraugus- 405 AM EST Wed Nov 18 2020 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Southwest winds may gust to 45 mph on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ003>008-013-014-021-190915- Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Livingston- Ontario-Allegany- 405 AM EST Wed Nov 18 2020 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-190915- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 405 AM EST Wed Nov 18 2020 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Local storm report, Nov 18, 8:39 AM EST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
839 AM EST WED NOV 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM SNOW 1 W EAST RANDOLPH 42.17N 78.96W
11/18/2020 M4.0 INCH CATTARAUGUS NY COCORAHS
COCORAHS STATION NY-CT-2 RANDOLPH 1.1 ENE.
&&
JLAThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 18, 1:11 PM EST | Small Craft Advisory | BUF | 72 hr |
Nearby
Wind Advisories in New York, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.